Wildfire, Salt River & Wyoming Ranges
- When
- August 21, 1:00 PM MST to August 31, 11:59 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
The Willow Creek Fire started in the southern Wyoming Range on the afternoon of August 21st and grew to over 4,000 acres by August 31st. Please see the September Storm Events Database entry for a complete summary of this fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Willow Creek Fire started in the southern Wyoming Range on the afternoon of August 21st and grew to over 4,000 acres by August 31st. Please see the September Storm Events Database entry for a complete summary of this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 12:14 PM MST, 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 114 PM MDT Thu Aug 21 2025 .KEY MESSAGES... - About 10 degrees cooler today, with a more northerly wind behind a weak cold front. Isolated rain showers and thunderstorms will continue through the afternoon and evening. Dry lightning and gusty outflows of 30-50 mph are the main threats today. - Rain chances will be very isolated until Sunday, with dry lightning a distinct possibility each afternoon. - A monsoonal type pattern will develop late this weekend into early next week, which will provide chances for rain showers and thunderstorms each day beginning Sunday, mainly across southwest Wyoming. - The increased moisture will also lead to increased cloud cover and overall much cooler temperatures next week. && .UPDATE... Issued at 113 PM MDT Thu Aug 21 2025 Cloud cover will continue to increase across the southern two thirds of the area this afternoon. Isolated to widely scattered rain showers and thunderstorms will continue to develop and push through the area this afternoon into this evening. Most of the showers and storms will be dry, but if a couple of storms develop and move over the same area there could be a good wetting rain in that area. There is a very low chance (5%) of a severe wind gust or large hail in northeastern Johnson County later this afternoon into this evening as storms move through. Gusty and erratic outflow wind may cause problems for active wildfires this afternoon and evening, even though RH is slightly higher than yesterday. Dry lightning may cause new fire starts today as well. With monsoonal moisture expected next week there will remain the threat of dry lightning and gusty outflows around the periphery of the moisture in central and northeastern portions of the area. How high of a threat will depend on the northeastern extent of the low-level moisture values advecting into Wyoming. && .DISCUSSION... Issued at 205 AM MDT Thu Aug 21 2025 A shift in the weather pattern starts today as a cold front moves through. This drops high temperatures 8 to 15 east of the Divide and 3 to 9 west of the Divide compared to the record-breaking high temperatures yesterday. Even with these large drops, temperatures are seasonal to just above seasonal today. A combination of northwest flow and the continuation of a trough to the northeast will trend the temperatures down into early next week. Early indications have possible highs in the upper 70s Monday or Tuesday, with warmer basins in the lower 80s. The other influential feature is high pressure centered around the Four Corners area. This will aid in monsoonal moisture flowing around its western extent and into southwestern Wyoming through at least early next week. For today, the NAM indicates precipitable water (PWAT) values up to 200 percent of normal (about 0.6 inches to just over one inch). As the trough moves through, there will be chances of showers and thunderstorms across much of the area today. Hi-res models are in fairly good agreement of the overall coverage of showers/storms, with the best chances occurring from an Afton to Greybull line and east (though an isolated shower is still possible over northwestern Wyoming). The main hazards with any storms will be similar to previous days, lightning and gusty outflow winds 30 to 40 mph, though there is potential for gusts to around 50 mph. With the best instability, Johnson and Natrona Counties will have the best chances of storms today. Showers will likely linger into this evening, with the last showers over Johnson/Natrona Counties ending shorty after midnight. Looking ahead, the pattern remains comparable through the weekend, with daily shower and thunderstorm chances and cooler temperatures. Depending on where subtle upper-level features occur, the daily rain chances will shift locations. For example, the aforementioned high may shift westwards a bit Saturday, cutting off moisture supply and lowering rain chances that day. EFI/SOT has trended down the QPF percentiles across southern Wyoming on Monday compared to yesterday, which may indicated less monsoonal moisture than previously forecasted for early next week; there is still plenty of time for this to reverse, however. Will have to watch how this trends. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1141 AM MDT Thu Aug 21 2025 VFR conditions are expected to prevail through the period. The main concern will be any showers and thunderstorms in the area, though these will be fairly isolated and generally on the weaker side. Still, outflow winds are again possible through the afternoon hours. PROB30 groups are now included for KCPR, KLND, and KWRL where confidence is higher for terminal impacts. This activity will end late this evening. Another surge of cold air will move south into the area tonight through Friday morning, bringing an increased northerly wind to KCOD. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT Friday for WYZ005. && UPDATE...Rowe DISCUSSION...Wittmann AVIATION...Myers
Hazardous Weather Outlook National Weather Service Riverton WY 210 AM MDT Thu Aug 21 2025 WYZ001>020-022>030-221300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 210 AM MDT Thu Aug 21 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Showers and thunderstorms are possible for most locations today. Hazards include lightning and gusty outflow gusts 30 to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cooling trend, with daily chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292325.